The Center for Podiatric Care and Sports Medicine

Chemo Feet: Cancer’s Unexpected Toll

Posted by on Monday, April 1st, 2013

Share:

Chemotherapy is an incredible thing. It has saved countless lives, bringing very sick people back from the brink of death. It has allowed mothers to raise their children, and children to become adults. There is no doubt, without chemotherapy our world would be a much sadder, much more desperate place. We hear about the side effects of the treatment and we think, “yeah, well, that’s what it takes to live.” Having never been through chemotherapy myself (and hoping never to have to, knock on wood) I feel totally unqualified to make a judgment call about cost and benefit. There are hundreds of potential side effects that can occur when your doctor pumps you full of radiation, and many of them are more painful than the cancer itself. One of these troubling side effects is peripheral neuropathy: pain, numbness, coldness, and cramping in the feet caused by nerve damage. (This condition can also result from uncontrolled diabetes.)

 

One cancer survivor, Susan Gubar, describes it this way: “Prickly, frozen, cramped, numb: my feet ache as if they were tightly bound in plastic wrap or affixed on cardboard, or I don’t feel them at all.” And these sensations didn’t end when her treatment was over. For Ms. Gubar, the peripheral neuropathy appears to be permanent, a constant reminder of her treatment. It’s also a constant struggle. She has tried all sorts of remedies, from heated socks to watter massages, tennis balls, to B6 vitamins and nothing has relieved her discomfort and pain.

 

One of the other difficulties of peripheral neuropathy: losing one’s sense of the ground. When your feet are numb, you can’t sense pressure or angle. You can’t tell if you’re stepping off a curve or on a pebble. This also affects gait. It’s very difficult for your body to regulate itself when your legs can’t take signals from the nerves in your feet. So people with this condition tend to plod along, walking flat-footed with heavy, deliberate steps. Otherwise they risk tripping, slipping, or worse. It’s like re-learning how to walk without any information in a constantly changing landscape. In other words, it’s pretty impossible to engage in normal activities. And running is out of the question.

 

Another interesting consequence of this condition is the effect it has on concentration. Gubar writes, “Taking weighted steps like someone on a forced march, I lose the beat not only of my feet but also of my succession of thoughts. There is a reason why a unit of verse is called a foot. The rhythm of walking measures our passage in space but also in words.”

Share:

If you have any foot problems or pain, contact The Center for Podiatric Care and Sports MedicineDr. Josef J. GeldwertDr. Katherine Lai, Dr. Ryan Minara and Dr. Mariola Rivera have helped thousands of people get back on their feet. Unfortunately, we cannot give diagnoses or treatment advice online. Please make an appointment to see us if you live in the NY metropolitan area or seek out a podiatrist in your area.